Could a client's loose nails be caused by arthritis medication?
I have a new client who is an elderly woman with severe rheumatoid arthritis. She has three nails that are loose along the sidewalls. To her knowledge, these nails have not suffered any trauma, and other than being white where they are not attached, they do not look discolored. She said this happened to one of her nails several years ago and it finally reattached on its own. Her nails are very dry and brittle. Could this be due to her arthritis medication? How should I service this client?
Patients with rheumatoid arthritis may have abnormal nails if the arthritis affects the tips of the fingers. This is because the distal interphalangeal joint, which is the joint located nearest the cuticle, is also very close to the nail matrix; therefore, arthritis and inflammation in that location could affect the nail matrix and produce an abnormality of the nails. However, what you are describing sounds like onycholysis, where the nail plate lifts from the nail bed (the skin underneath the nail plate). This may be due to many causes, including fungus, allergy to nail cosmetics, psoriasis, and other conditions as well. Therefore, your patient should be seen by a dermatologist who will take samples of the nail to determine the cause of lifting. Yes, it is possible for some medications to cause the nail to lift; however, since only three nails are affected that likelihood is considerably reduced. In terms of the nails being dry and brittle, this is not unusual in elderly clients, so moisturizing the nails will help a great deal. You can best serve this client by referring her to a dermatologist.